The Benadryl challenge is a viral trend that encourages users to take a large dose of medication, like Benadryl. Some users report experiencing hallucinations. The challenge is dangerous and medical experts and manufacturers have posted warnings about the challenge.
About the Benadryl Challenge
- Users take excessive amounts of the medication normally used for allergy relief with the hopes of inducing hallucinations
- Challengers record themselves while on the medication and then share their experiences online with hashtags #Benadryl or #BenadrylChallenge
In the news
The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening…KFOR News 4
In Fort Worth, Texas, Cook Children’s Hospital said it treated three teens in May from Benadryl overdoses after they were challenged on the app. The FDA said it is ‘investigating these reports and conducting a review to determine if additional cases have been reported.’NY1
Why should parents care?
- Students may feel peer pressure to participate in this challenge. Taking medication that is legal, illegal, prescription, or over-the-counter is dangerous for teens
- Taking high-quantities of medicine against the label’s instruction is dangerous for any user regardless of what they see others experience
What can parents do?
- Above all, contact your local poison control center or 911 if you believe someone has taken medication
- Even though TikTok says they are removing mentions of this dangerous challenge, teens may still be talking about it. It may also be seen on unmoderated social media apps or websites
- Get involved and talk with your student about peer pressure on social media. Also, discuss ways to report or block bullying if they feel pressured to partake in dangerous challenges
- Remind students that users don’t always share their full experiences in their social media posts. For instance, others have likely not shared their negative side effects of the challenge
- Explain the medical consequences of taking any medication or drugs
In conclusion, the Benadryl challenge resurfaces on various social media and messaging platforms throughout the year. Teens want to connect with others users who seem to be “safe” despite taking high-doses of medication. This challenge is dangerous. Seek immediate medical assistance if anyone takes medication in a manner not directed by the label. Call your local poison control center or 911.